Alert archive / Texas / Freeze Warnings in 2021

Freeze Warning 3, NWS Lubbock, TX

October 15, 20217 counties in Texas

NWS Lubbock, TX issued this freeze warning at Oct 15, 2021, 1:48 PM CDT for 7 counties in Texas. It took effect at Oct 16, 2021, 4:00 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2021, 1:48 PM CDT (18:48 UTC)
In effect from
Oct 16, 2021, 4:00 AM CDT
Expired
Oct 16, 2021, 8:00 AM CDT
In force
4 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hockley County, TX, Lamb County, TX, Parmer County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 80 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -156 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
-156 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WWUS74 KLUB 151848
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
148 PM CDT Fri Oct 15 2021

TXZ023-024-029-030-034-152000-
/O.CAN.KLUB.FZ.A.0003.211016T0800Z-211016T1400Z/
Swisher-Briscoe-Hale-Floyd-Hockley-
Including the cities of Tulia, Quitaque, Lockney, Silverton,
Floydada, Levelland, Sundown, Plainview, Hale Center, and Happy
148 PM CDT Fri Oct 15 2021

...FREEZE WATCH IS CANCELLED...

Although cold temperatures are expected for Saturday morning, a 
freeze is not expected at this time.

$$

TXZ021-022-027-028-033-039-160300-
/O.UPG.KLUB.FZ.A.0003.211016T0800Z-211016T1400Z/
/O.NEW.KLUB.FZ.W.0003.211016T0900Z-211016T1300Z/
Parmer-Castro-Bailey-Lamb-Cochran-Yoakum-
Including the cities of Farwell, Littlefield, Denver City,
Plains, Bovina, Whiteface, Friona, Muleshoe, Amherst, Morton,
Dimmitt, Hart, and Olton
148 PM CDT Fri Oct 15 2021

...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM CDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Bailey, Cochran, Lamb, Yoakum, Castro and Parmer Counties.

* WHEN...From 4 AM to 8 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

01
1 follow-up statement
443 
WWUS74 KLUB 160306
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
1006 PM CDT Fri Oct 15 2021

TXZ034-161300-
/O.EXA.KLUB.FZ.W.0003.211016T0900Z-211016T1300Z/
Hockley-
Including the cities of Levelland and Sundown
1006 PM CDT Fri Oct 15 2021

...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM CDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Hockley County.

* WHEN...From 4 AM to 8 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TXZ021-022-027-028-033-039-161300-
/O.CON.KLUB.FZ.W.0003.211016T0900Z-211016T1300Z/
Parmer-Castro-Bailey-Lamb-Cochran-Yoakum-
Including the cities of Farwell, Littlefield, Denver City,
Plains, Bovina, Whiteface, Friona, Muleshoe, Amherst, Morton,
Dimmitt, Hart, and Olton
1006 PM CDT Fri Oct 15 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...The extreme southwestern Texas Panhandle and portions of 
  the South Plains.

* WHEN...From 4 AM to 8 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

30

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this freeze warning went out at Oct 15, 12:49 PM CDT, 59 minutes earlier.

Area forecast discussion, Oct 15, 12:49 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1249 PM CDT Fri Oct 15 2021

.AVIATION...
VFR will continue through the TAF period.

&&

PREV DISCUSSION... /issued 326 AM CDT Fri Oct 15 2021/

SHORT TERM...
The leading edge of a surface cold front is just now (3:30am)
passing through the southern portion of our CWA toward the I20
corridor. As the base of the upper level trough gradually shifts
east during the day today, gradient forcing will enhance cold air
advection across the region throughout the day. Steady northerly
surface winds between 15-20MPH will persist through the morning and
into the afternoon, gradually easing by early evening after sunset.
Highs will generally be in the low to mid 60s in most spots, a
little warmer across the southern Rolling Plains. Once the winds
begin to ease, temperatures will continue to drop tonight into early
Saturday morning. Light winds and clear skies will result in
enhanced radiational cooling, with some locations seeing
temperatures drop to or slightly below freezing, especially across
the western South Plains and southern Texas Panhandle. A Freeze
Watch is in effect for these locations from late tonight into early
Saturday morning.

LONG TERM...
A modest warming trend will commence this weekend as upper level
ridging moves overhead, although increases in heights and
thicknesses will be slight. Further warming will occur Monday and
Tuesday as upper level low moves across the Great Basin to the
Colorado/Wyoming Rocky Mountains and low level veers toward the
west/southwest. Once this low moves onto the Plains a cold front
will move south to the forecast area. The only significant question
this morning revolves around the amount of energy will be in the
southern branch of split upper level flow as the aforementioned
northern branch low moves eastward. Will continue to side toward the
drier solutions that have minimal energy to the west in large part
as this end of the range of solutions has been the more consistent
one the last several runs.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Saturday morning for
TXZ021>024-027>030-033-034-039.

&&

01
Hazardous weather outlook, Oct 15, 3:21 AM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
321 AM CDT Fri Oct 15 2021

TXZ021>044-160830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
321 AM CDT Fri Oct 15 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A frost or light freeze is forecast to occur late tonight across the
northern and western South Plains as well as the extreme
southwestern Panhandle. A Freeze Watch is in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

Nearby

Freeze Warnings in Texas, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.